Funny, isn’t it?
I mean, I would have found it a wee bit funny if it was printed as a headline in a newspaper or a magazine.
But it wasn’t. And its funny in the least.
My aunt, a qualified , practising doctor, died of Toxic Epidermal Necrolysis (TENS) ,also called as a severe form of Stevens Johnson Syndrome.
I’ve provided a link which does not have any images with it. Because they are too gory to watch. And it doesn’t help for me to recollect that my aunt looked far worse than what these images show.
The magnitude of her suffering, till the end was too painful to even express. And it’s heart-wrenching to realize the amount of pain she must have borne. She, being a tough woman herself, gave a good fight. And there were sparks of her getting well, like the day before her death, she was coherent, craving for some coffee and juice. Her agony was multiplied fourfold because she couldn’t believe that she,a doctor, could cause herself such misery. Till the time she could speak, she kept complaining that she must have lost her doctor’s touch if she could cause such damage to herself.
For the record, my aunt was suffering from malaria. She was undergoing treatment from her family doctor, a certain Dr.G. Now, we have a very adverse opinion of Dr.G ,because till date, all the patients in my family who’ve been treated under him, have suffered. But the aunt looked up to him a lot. He was her mentor and guide. So when he suggested that she take Tamilfu pills in addition to her malaria pills for “added protection”, my aunt didn’t think twice. My cousins procured the pills for her and the rest, as they say, is history.
The doctor is currently absconding. No one knows where he is. I’m sure he’s hiding behind a rock somewhere, certain that we’ll be slapping him with a lawsuit, which he deserves. But my uncle is not bothered. He says no amount of lawsuit will bring back his wife . It was their fate and they’ll have to bear the consequences of their wrong judgement. After all, my aunt herself took the medication. Being a doctor, she should have realized that mixing strong doses of different medications is not good for the body. Alas, there are too many “what ifs..” going about, but none of them is of any use now. What is done is done.
The weekend was traumatic. We’ve been through a bad loss. My uncle’s still in denial mode, not venting his grief, but rather laughing and joking loudly, his voice boisterous as though nothing has happened. As if he’s still thinking that its a big joke and my aunt would one day magically come back . We can only look at him and mourn . There is nothing we can do here, other than wait for time to do its healing act.
My cousins are faring much better. The elder one has taken up the reins of the family . He made sure things moved smoothly, from handling the hospital formalities to arranging the funeral to the post-funeral rituals. He’s standing strong and its a relief to see that his father and younger brother derive strength from him. I’m sure his mom would have been so proud of him.
I’d like to thank you all sincerely for your prayers and wishes. Though it may not bring back my aunt, it will at least put her soul at rest.